West Virginia, 2003

Flooding in West Virginia, February 22 to 23, 2003

February 22 to 23, 2003 · NWS RLX · 28 events in 25 counties and zones

Morning rains deposited a half inch to over an inch, before ending by midday. Some minor flooding occurred in southern West Virginia, plus combined with snow melt in Pocahontas County.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Morning rains deposited a half inch to over an inch, before ending by midday. Some minor flooding occurred in southern West Virginia, plus combined with snow melt in Pocahontas County. Warmer air surged into the state during the afternoon. A strong low pressure storm system lifted northeast through the upper Ohio River Valley. A round of showers and thunderstorms formed ahead of its cold front during this evening. These showers slowed their eastward movement and redeveloped over central West Virginia during the 2000 to 2300E time frame. This round of showers deposited another half inch to an inch of rain. Widespread small stream flooding occurred. River flooding followed on the 23rd as temperatures dropped into the 20s and lower 30s, and light snow fell. The Little Kanawha River crested at 28.3 feet at Glenville around 1200E on the 23rd. Flood stage is 23 feet. Water got into some basements in Glenville. Also in Gilmer County, roads were flooded around Sand Fork. Local runoff helped the Kanawha River rise rapidly around Charleston. A crest of 28.5 feet occurred near dawn on the 23rd. This was the highest level on the Kanawha River at Charleston since the 29.6 feet back in February of 1972. Backwater of Davis Creek flooded portions of the South Charleston Recreation Center. The lower reaches of Kanawha Two Mile surrounded several homes in Charleston. Around 17 houses were flooded in the vicinity of Iowa Street. Twenty houses around 22nd Street in Kanawha City section of Charleston had flooded basements. The lower Coal River in Kanawha County crested at 25.6 feet, just slightly higher than the crest a week earlier. The total monthly precipitation at Charleston was 7.4 inches. It was second wettest February on record at Charleston.Snow melt and the rain brought the West Fork River over flood stage at Clarksburg. A crest of 17.5 feet occurred at the gauge near Clarksburg on the 23rd. Yet, only minor road flooding and road closures were seen. Finally, the Ohio River crested slightly over flood stage at Letart and New Haven through Point Pleasant. Only minor backwater flooding occurred along this stretch of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 22, 11:00 AM EST, 1 hour earlier.

Area forecast discussion, Feb 22, 11:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EST SUN FEB 22 2003

********************************************************************
1100 AM EST SUN FEB 22 2003

BASED ON CURRENT OBSERVATIONS...WILL CONFINE WIND ADVISORY TO THE
HIGHER ELEVATIONS IN THE NORTHERN MOUNTAINS...AND CANCEL ELSEWHERE.
WILL ALSO ADJUST PRECIPITATION WORDING. NICE PLUME COMING OFF LAKE
MICHIGAN...SO WILL LEAVE A SMALL CHANCE OF SNOW SHOWERS AFTER
INITIAL SNOW MOVES EAST.

.RLX...
WV...WIND ADVISORY THOUGH THIS AFTERNOON FOR ELEVATIONS ABOVE
     3000 FEET IN WVZ038-046-047.
VA...NONE.
KY...NONE.
OH...NONE.

.END/RPY

********************************************************************
645 AM EST SUN FEB 23 2003

SNOW COMING DOWN AT A DECENT CLIP...AND IS ACCUMULATING ON
GRASS/DIRT HERE AT THE OFFICE.  WILL DO A QUICK UPDATE TO ADD UP TO
AN INCH OF ACCUMULATION TO THE ZONES.

.END/CL

********************************************************************
400 AM EST SUN FEB 23 2003

CERTAINLY A BUSY TIME LAST 24 HOURS AT THE OL WEATHER OFFICE.

MAIN FOCUS REMAINS THE HEADWATER RIVERS.  SEVERAL OF THEM POPPING
ACROSS THE CWA.  DESPITE TEMPERATURE DROPOFF...GROUND TEMPERATURES
REMAIN IN THE LOWER TO MID 40S...SO DO NOT EXPECT RUNOFF TO SLOW
SIGNIFICANTLY TODAY.  PRECIP TODAY SHOULD NOT AGGRAVATE THE
SITUATION.  LATER TODAY...WE WILL BE TAKING A LOOK AT HOW ALL OF
THIS WATER WILL AFFECT THE OHIO.

OVERALL...NO MAJOR CHANGES.  EXPECT RW/SW MIX AS BACKLASH MOISTURE
MOVES ACROSS.  GOOD GRADIENT REMAINS INTO THE AFTERNOON...PLAN ON
HOLDING ON TO CURRENT WIND ADVISORY.  UPSLOPE FLOW PRESENT BUT
TRAJECTORY NOT ESPECIALLY IDEAL.  ACCUMULATIONS WILL BE HELD IN
CHECK BY WARM GROUNDS. TEMPS TRICKY TODAY...WENT FAIRLY CLOSE TO
GOING VALUES.

ONLY LOOKING AT A 4-6 HOUR PRECIP-FREE PERIOD THIS EVENING
BEFORE NEXT FAST MOVER MOVES CLOSE TO THE TRI-STATE AREA BY 12Z.
MEAGER ISENTROPIC LIFT NOTED...BEST SYNOPTIC LIFT REMAINS JUST NW OF
CWA IN SE OHIO.  STILL COULD BE WORTH 2-3 INCHES IN OUR EXTREME NW
COUNTIES.  COULD CONCEIVABLY NEED AN ADVISORY LATER TODAY FOR THIS.
LESS OTHERWISE...ESPECIALLY TO THE SOUTH WHERE BUBBLE OF POSITIVE
H850 TEMPS INVADES TOMORROW MORNING CHANGING PRECIP TO LIQUID.
UPSLOPE LINGERS THROUGH MONDAY NIGHT IN THE MOUNTAINS.

NO CHANGES BEYOND TUESDAY FOR NOW.  WILL DEFINITELY NEED TO LOOK AT
END-OF-WEEK SYSTEM LATER TODAY AS MODELS INDICATE A MORE SOUTHERLY
TRACK.

CL

********************************************************************
845 PM EST SAT FEB 22 2003

EVENING UPDATE...
WILL SEND AN UPDATE TO GET RID OF SEVERE THUNDERSTORM WATCH ACROSS
WESTERN HALF OF THE CWA.

CONTINUE TO WATCH THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE
AREA.  FLOOD WATCH AND WIND ADVISORY REMAINS IN EFFECT.

.END/ KF

********************************************************************
255 PM EST SAT FEB 22 2003

TONIGHT THROUGH SUNDAY NIGHT...
CONTINUE TO MONITOR THUNDERSTORMS ACROSS THE WESTERN FRINGE OF THE
CWA.  NEXT LINE TO AFFECT THE REGION WAS IN CENTRAL KENTUCKY AT 230
PM.  IN DRY SLOT THIS AFTERNOON TEMPERATURES HAVE BEEN ABLE TO
SOAR...TO TEMPERATURES THAT WE HAVENT SEEN SINCE DECEMBER 19TH
2002.  AT LEAST THAT IS THE CASE IN HUNTINGTON THIS AFTERNOON...WITH
A 2 PM READING OF 64 DEGREES.  CONTINUED WITH COOLER NUMBERS...MORE
TOWARDS MAV GUIDANCE.  HAVE PRECIP ENDING ACROSS THE AREA MAINLY
SUNDAY AFTERNOON...OUT AHEAD OF NEXT SYSTEM COMING IN FOR MONDAY.
WINDS WILL BE ON THE INCREASE...HAVE PUT OUT A WIND ADVISORY FOR THE
MTS AND NORTHERN PORTIONS OF THE CWA.

MONDAY THROUGH NEXT SATURDAY...
FAST MOVING SYSTEM STILL EXPECTED TO TRAVERSE CWA EARLY MONDAY WITH
UPSLOPE PRECIP CONTINUING INTO MONDAY EVENING IN MTNS.  LITTLE IN
WAY OF QPF FOR THIS EVENT AND PRECIP COULD FALL AS RAIN OR SNOW AS
TEMPS START OUT COLD ENOUGH THEN WARM AS SFC LOW PASSES.  SMALL
BREAK IN PRECIP ON TUESDAY BUT DEEP MOISTURE RETURNS BY TUES NIGHT
AS WAA SETS UP AHEAD OF NEXT SYSTEM BY WEDNESDAY.  COLD AIR IN PLACE
WILL KEEP TEMPS DOWN ON TUES AND WILL ALLOW PRECIP TO BEGIN AS SNOW
ON WEDNESDAY BEFORE WARMER AIR PUSHES IN.  ALL MODELS SHOW DECENT
WARM AIR AHEAD OF SFC LOW AND PRECIP SHOULD FALL AS RAIN FROM WED
NIGHT THROUGH EARLY FRIDAY.  HAVE BUMPED UP POPS TO 50 FOR
THURS/THURS NIGHT AS SFC LOW APPROACHES.

SYSTEM PUSHES EAST ON FRIDAY AS COLD AIR RUSHES IN CAUSING PRECIP TO
BE MIX OF SNOW OR RAIN AND HAVE PLAYED THIS IN GRIDS FOR FRIDAY
NIGHT INTO SATURDAY.  THERE REMAINS ENOUGH UNCERTAINTY WITH THIS
SYSTEM THOUGH THAT THINGS COULD CHANGE AND COULD SEE A STORM SIMILAR
TO LAST WEEKS BIG ICE/SNOW EVENT.  WILL HAVE TO WAIT AND SEE HOW
THINGS PAN OUT.

.END/ KF/HC

********************************************************************
945 AM EST SAT FEB 22 2003
MORNING UPDATE...
JUST SMALL TWEAKS TO THE FORECAST THIS MORNING.  TEMPERATURES LOOK
PRETTY GOOD.  MIGHT TO MODERATE RAIN REMAINS ACROSS THE EASTERN
MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA.  CONTINUE TO
MONITOR RIVERS/SMALL STREAMS.  OVERNIGHT RAIN HAS AVERAGED OUT TO
AROUND AN INCH ACROSS THE EAST.  LESSER AMOUNTS AROUND HALF AN INCH
FELL ACROSS THE REMAINDER OF THE REGION...WITH ONLY A QUARTER OF AN
INCH IN SOUTHEASTERN OHIO.  RETURNING SLUG OF PRECIP WILL COME INTO
PLAY THIS AFTERNOON AS LARGE BATCH OF RAIN/THUNDERSTORMS PUSHES
NORTHWARD FROM EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE.

.END/ KF
********************************************************************
Hazardous weather outlook, Feb 22, 6:15 AM EST, 5 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
615 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM WESTERN
MISSISSIPPI INTO OUR REGION BY EVENING.  RAIN WILL CONTINUE
THROUGH THE MORNING HOURS...FALLING HEAVILY AT TIMES.  RAIN WILL
BECOME MORE INTERMITTENT BY AFTERNOON...ALTHOUGH A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING.  COMBINED WITH ALREADY
SATURATED GROUNDS AND A MELTING SNOWPACK...SOME STREAMS AND CREEKS
COULD OVERFLOW THEIR BANKS TODAY...ESPECIALLY IN AND DOWNSTREAM OF
AREAS WITH THE HEAVY SNOWPACK.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEONARDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Pocahontas

When
February 22, 12:00 PM EST to 3:00 PM EST
Where
Pocahontas forecast zone
Reported by
LAW ENFORCEMENT

Flooding occurred along Knapp Creek.

Flood, Raleigh

When
February 22, 12:15 PM EST to 3:30 PM EST
Where
Raleigh forecast zone
Reported by
TRAINED SPOTTER

Flood, McDowell

When
February 22, 12:15 PM EST to 3:30 PM EST
Where
McDowell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Flood, Wyoming

When
February 22, 12:15 PM EST to 3:30 PM EST
Where
Wyoming forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Flood, Harrison

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Harrison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Flood, Boone

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Boone forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Flood, Braxton

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Braxton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Flood, Calhoun

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Calhoun forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Flood, Clay

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Clay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Flood, Doddridge

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Doddridge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Flood, Fayette

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER

Flood, Gilmer

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Gilmer forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Flood, Jackson

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Kanawha

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Kanawha forecast zone
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Flood, Lewis

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Lewis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Flood, Lincoln

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Lincoln forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flood, Logan

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Logan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flood, McDowell

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
McDowell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Flood, Mingo

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Mingo forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Flood, Pleasants

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Pleasants forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Flood, Raleigh

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Raleigh forecast zone
Reported by
TRAINED SPOTTER

Flood, Ritchie

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Ritchie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Flood, Roane

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Roane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Flood, Tyler

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Tyler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Flood, Upshur

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Upshur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Flood, Wirt

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Wirt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Flood, Wood

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Wood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Flood, Wyoming

When
February 22, 6:45 PM EST to February 23, 8:00 PM EST
Where
Wyoming forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341844, 5341841, 5341842, 5341843, 5340351, 5341845, 5341846, 5341847, 5341848, 5341849, 5341850, 5341851, 5341852, 5341853, 5341854, 5341855, 5341856, 5341857, 5341858, 5341859, 5341860, 5341861, 5341862, 5341863, 5341864, 5341969, 5341970, 5341971.